Texas, 2024

Hail in Texas, April 6, 2024

April 6, 2024 · NWS OUN · 1 event in 1 county or zone

A vigorous shortwave trough quickly moved into portions of the Central/Southern Plains during the day on the 6th. Hazardous weather occurred on both sides of an advancing Pacific front/dryline during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A vigorous shortwave trough quickly moved into portions of the Central/Southern Plains during the day on the 6th. Hazardous weather occurred on both sides of an advancing Pacific front/dryline during the afternoon and evening hours. In the moist sector, widely scattered thunderstorm development occurred during the late afternoon. Despite strong deep-layer wind shear (as expected with a strong upper wave), limited instability proved hostile for sustained severe convection/outcomes. A few storms produced small hail across portions of western-north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 6, 1:05 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 6, 1:05 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Norman OK
205 PM CDT Sat Apr 6 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 203 PM CDT Sat Apr 6 2024

A rather impactful evening of weather is expected across our area.
Most notably, high-end fire weather conditions are expected to
continue this evening as a Pacific front sweeps rapidly eastward. In
its wake, extremely deep mixing as well as the presence of a low-
level thermal ridge will contribute to critical/extremely fire
weather - highs in the upper 70s to low 80s, winds gusting from 40
to 55 mph, and relative humidities near 10 percent will see
widespread RFTIs of 6-7 west of US-81. Given the partial green-up,
it remains to be seen how extensive the fire weather risk will be
realized this evening, but a volatile situation continues
nonetheless.

To the east of the Pacific front/dryline, a conditional risk for
thunderstorms will exist along and east of I-35 this evening.
Marginal boundary-layer moisture (mean mixing ratios of 10 g/kg) and
modest lapse rates aloft will contribute to just 500-1,000 J/kg of
instability, but given the amount of frontal forcing we will likely
see a string of updrafts attempt to mature along the dryline. The
strongest of those may grow into small thunderstorms with a risk of
cloud-to-ground lightning, gusty outflow winds, and small hail at
sunset. These storms will move out of the eastern part of our area
by 10:00 pm.

As the low pressure system that is responsible for today's active
occludes over Nebraska, we'll see the pressure gradient gradually
weaken tonight. That combined with a loss of diurnal mixing will
compensate for a strengthening westerly LLJ and allow for westerly
winds to decrease to 10-20 mph with gusts in the 20-30 mph range -
still blustery, but less than this evening. The remaining winds will
maintain enough mechanical mixing for relative humidity recovery to
be very poor (25 percent out west to 35 percent just behind the
Pacific front), but persistent cool/dry advection behind the Pacific
front will let temperatures drop into the 40s.

The occluded will keep spinning off to our north tomorrow, and its
delayed ejection will keep any sort of surge of northerly winds from
sweeping down the Plains until late in the evening. While the
pressure gradient will be weaker tomorrow, westerly winds will
continue at the surface with clear skies, so widespread elevated to
near-critical fire weather will continue across most of the area.
Highs will continue to be seasonably warm in the mid-70s.

Meister

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 203 PM CDT Sat Apr 6 2024

The pattern shift away from the influence of the early-weekend low
pressure will begin tomorrow night as that upper low occludes
northward into the Upper Midwest. In its wake, broad southwest flow
will occur across the southern and central Plains as the next trough
in the wavetrain begins to dig out west. Very dry antecedent
conditions and generally clear skies (apart from maybe some high
clouds) will let temperatures drop into the low 40s and upper 30s
tomorrow night.

As the next trough begins to approach on Monday, we have a fun
Eclipse Day forecast in front of us. From an "impactful weather"
standpoint, the main concern will be possible severe weather in the
Red River Valley of south central and southeast Oklahoma. A
resurgent STJ across east Texas will encourage the northward advance
of a warm front with a typical April warm sector airmass (NAM
soundings show boundary-layer mean mixing ratios near 12 g/kg).
Substantial questions remain regarding the northward advance of the
front, especially given the tendency for STJ-driven severe setups to
feature early convection and stunted warm sectors. With that said,
enough moisture return should occur by late in the afternoon and
evening that 1,000-2,000 J/kg of instability exists by the time the
primary forcing arrives in southern Oklahoma near sunset. Severe
storms overnight are possible during the evening and especially
overnight.

As for you eclipse-watchers: our official gridded forecast for the
very small part of our area (chunks of Bryan and Atoka Counties)
that are in the path of totality shows a 60 percent sky cover at
2:00 pm. This seems pretty reasonable given the look at
deterministic/ensemble guidance. Given that those counties should
remain north of the warm front until after 2:00 pm, there's a pretty
good bet that the sky cover that exists will be cirrus on the
leading edge of the STJ wave, which would not fully obscure the sun
during eclipse time. Bottom line: there's reason to be optimistic
about at least some viewability of the eclipse.

On Tuesday and Wednesday, severe weather chances will remain within
the southeast portions of our forecast area. These will be a little
bit hard to pinpoint until we see how much the Monday storms impact
the environment, but with low-to-mid-60s dewpoints remaining near or
south of the Red River on global guidance, this will bear watching.
Drier weather is expected Friday and Saturday with highs remaining
in the 60s and 70s throughout the week.

Meister

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Sat Apr 6 2024

Strong southerly winds today. Mainly VFR cigs/stratcu will spread
east across central and southeast Oklahoma terminals this
afternoon. As a dryline spreads west to east through the day,
winds will shift from S-SE to more SWly. As this dryline moves
into central/north central Oklahoma, generally near and east of
Interstate-35, scattered TSRA are possible. Primary terminals
that could be impacted are KPNC and KSWO. Winds will subside after
01Z and veer to more westerly with LLWS most sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  47  72  45 /  20  10   0   0
Hobart OK         79  47  74  41 /   0   0   0   0
Wichita Falls TX  83  47  77  47 /   0   0   0   0
Gage OK           75  44  73  37 /  10   0   0   0
Ponca City OK     76  46  73  42 /  40  30   0   0
Durant OK         78  52  76  51 /  10  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 10 PM CDT this evening for OKZ004>039-044-
     045.

     Red Flag Warning until midnight CDT tonight for OKZ004>006-
     009>011-014>017-021>023-033>038.

TX...Wind Advisory until 10 PM CDT this evening for TXZ083>090.

     Red Flag Warning until midnight CDT tonight for TXZ083>085-087-
     088.

&&

SHORT TERM...04
LONG TERM....04
AVIATION...11
Hazardous weather outlook, Apr 6, 1:18 PM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
218 PM CDT Sat Apr 6 2024

OKZ004>048-050>052-TXZ083>090-071930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
218 PM CDT Sat Apr 6 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Evening and Tonight...

.Fire Weather...
Critical to extreme fire weather conditions are expected this
evening across western Oklahoma and western north Texas.

.Strong Winds...
Strong south and southwest winds will occur this evening,
especially in northwestern Oklahoma. Gusts over 50 mph are likely.

.Thunderstorms...
There is a marginal risk for severe thunderstorms along a dry line
this evening across part of the eastern half of Oklahoma.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Fire Weather...
Elevated to near critical fire weather will be possible on Sunday
across western Oklahoma and western north Texas.

.Thunderstorms...
Thunderstorms are expected late Monday into Wednesday. There is a
slight risk for severe storms from late afternoon Monday into
Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 6, 4:04 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Norman OK
504 PM CDT Sat Apr 6 2024

OKZ027>029-062245-
Grady OK-Cleveland OK-McClain OK-
504 PM CDT Sat Apr 6 2024

...A strong thunderstorm will impact portions of east central Grady,
northern Cleveland and northwestern McClain Counties through 545 PM
CDT
...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tabler, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Oklahoma City, Norman, Moore, Newcastle, Blanchard, Noble,
Slaughterville, Goldsby, Dibble, Washington, Cole, Middleberg,
Tabler, and southwestern Lake Thunderbird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3511 9723 3497 9789 3511 9791 3538 9741
TIME...MOT...LOC 2203Z 237DEG 37KT 3506 9781

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Meister
Special weather statement, Apr 6, 4:09 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Norman OK
509 PM CDT Sat Apr 6 2024

OKZ024-027>029-062245-
Grady OK-Canadian OK-Cleveland OK-McClain OK-
509 PM CDT Sat Apr 6 2024

...Strong thunderstorms will impact portions of northeastern Grady,
northwestern Cleveland, southeastern Canadian and northwestern
McClain Counties through 545 PM CDT
...

At 509 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oklahoma City to 3 miles south of Bridge
Creek. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southwestern Oklahoma City, Norman, Moore, Newcastle, Tuttle, and
Bridge Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3525 9732 3513 9784 3531 9779 3538 9767
      3538 9741
TIME...MOT...LOC 2209Z 259DEG 22KT 3533 9772 3519 9772

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Meister

The radar

The Altus AFB radar (KFDR), 73 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wichita

When
April 6, 4:40 PM CST
Where
Wichita County, 3.76 mi S of Wichita Falls
Measured
0.75 in hail
Reported by
Public
Coordinates
33.856, -98.480

MPing report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167499.